FDA Warns About Imodium

“Use as directed.” That warning appears on various types of medications, both prescription and over-the-counter (OTC), to help ensure that the drug performs as intended. Regulating medications in the U.S. is the job of the Food and Drug Administration (FDA), which recently issued a warning that taking higher than recommended doses of the common anti-diarrheal medication loperamide can result in serious cardiac adverse events. Better known by the brand name Imodium, it is also available as store brands and generics.

On the market since the 1970s, loperamide was approved to help control symptoms of diarrhea, including Travelers’ Diarrhea. It works by acting on opioid receptors in the gut to slow the movement of the intestines. This allows the body to start absorbing essential fluids and nutrients as it is supposed to, restoring the consistency of stools. Loperamide comes in tablet, capsule, and liquid form. Usually taken after each loose stool, the maximum approved daily dose for adults is 8 milligrams per day for OTC use and 16 milligrams per day for prescription use.

The warning comes after the FDA has received 48 reports of serious health issues related to use of loperamide. Thirty-one people have been hospitalized and ten have died. Most of the cases were reported after 2010 and the FDA acknowledges that there are likely additional cases about which it is unaware. According to the FDA, taking a higher than recommended dose “can cause serious heart problems that can lead to death. The risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide.” Drugs that pose interaction risks include antifungal drugs such as itraconazole and ketoconazole; the cholesterol drug gemfibrozil; the heart drug quinidine; the antimalarial drug quinine; the HIV drug ritonavir; drugs to treat acid reflux including histamine type 2 receptor antagonists (H2RAs); and the antibiotics erythromycin and clarithromycin.

The FDA warns health care professionals that individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects. In fact, a 2012 study of nearly 1,300 posts on online drug forums determined that people were dosing themselves with 70 to 100 milligrams of loperamide. There is potential for abuse because the active ingredient in loperamide is an opioid. Coupled with its accessibility and low cost, concerns about loperamide abuse and misuse are growing. Data from U.S. poison control call centers indicate that since 2006, and particularly since 2010, calls have increased for intentional loperamide exposures, which include cases of intentional abuse, intentional misuse, suspected suicide attempts, and unknown intentional exposures. Similar increases were not seen for the prescription-only anti-diarrheal product diphenoxylate/atropine. Whether the ingestion was intentional or unintentional, call 911 if you or someone else taking loperamide has any of the following symptoms:

  • Fainting
  • Rapid heartbeat or irregular heart rhythm
  • Unresponsiveness

Consumer safety is important and there will likely be more information as this issue develops, including the possibility of limiting sales to small batches. If you have any questions about this topic, the attorneys at Wapner Newman can help. We have successfully represented victims throughout Pennsylvania and New Jersey who have been harmed by pharmaceutical products. For almost 40 years, we have been the trusted advocates for countless personal injury victims and their families. We offer risk-free consultations and work on a contingency basis, which means that we do not require you to pay any fees until we have secured a recovery on your behalf. We encourage you to contact us today by calling 1-800-LAW-6600 or filling out a free case evaluation form.